Diabetes Self Managementwww.DiabetesSelfManagement.com

To print: Select File and then Print from your browser's menu
Return to blog entry

Adjust Font Size : normal smaller font medium font large font
 

URL:   http://www.diabetesselfmanagement.com/blog/insulin/coping-with-lows/print/

Coping With Lows

David Spero

October 3, 2012

Do you struggle with low blood glucose levels? What do you do to prevent them and get them back up? Let’s look at what some experts suggest.

First of all, what causes low blood glucose (hypoglycemia)? Lows are not a symptom of diabetes. They are effects of diabetes treatment. Insulin, meglitinide drugs such as Starlix (brand name nateglinide) and Prandin (repaglinide), and sulfonylurea drugs such as glipizide (Glucotrol), glyburide (Diabeta, Glynase, Micronase), glimepiride (Amaryl), and chlorpropamide (Diabinese) drive glucose levels down.

Lowered blood glucose is not a side effect of these drugs. It is the main effect. Diabetes causes damage through high blood glucose. Insulin and drugs in the sulfonylurea and meglitinide classes lower blood glucose by pushing glucose out of the blood and into cells. They don’t stop working when the glucose gets low; they keep going until they wear off, which can take you into dangerous territory.

When using these drugs, you have to eat enough carbohydrate to keep glucose levels up. Some consider this a good reason not to use them.

The other thing that lowers glucose is exercise, or any physical activity. If you are on one of the low-causing drugs, exercise can take you dangerously low.

Hypoglycemia seems to be happening more often than it used to. People are maintaining tighter control, meaning keeping their blood glucose levels close to normal. If you do this with insulin or sulfonylureas or meglitinides, you have a thinner margin of error. It’s easier to slip over the line into low territory.

It might be worth running the risk of lows to prevent the damage caused by highs. But not if it happens too often. A single low can be fatal if it happens while you’re driving a car, or doing anything else that is dangerous if not done well. So how do you avoid them?

Avoiding Lows
According to the National Diabetes Information Center (NDIC), you can prevent lows by doing the following:

• Not skipping meals

• Not drinking alcohol on an empty stomach

• Counting carbs carefully and matching your medications to your intake

• Limiting refined carbs that can take your glucose up and down too quickly

• Checking blood glucose before sports, exercise, or other physical activity and having a snack if the level is below 100 mg/dl

• Checking blood glucose at regular intervals during extended periods of physical activity and having snacks as needed

• Checking blood glucose periodically after physical activity

As Jan Chait wrote about here, it’s also important to have glucose tabs, gel, or drinks available when you start to go low. But can you always tell when you’re going low?

Symptoms of low blood glucose include shaking, nervousness, sweating, dizziness, weakness, sleepiness, and confusion. As any family member of a person with lows can tell you, symptoms can also include emotional behavior like yelling at loved ones or forgetting important details. (“I’m going out now, honey. Please turn off the beans in half an hour.” Where’d all the smoke come from?)

If people are aware that they are possibly going low, they can check their blood glucose and/or dose with a glucose tab or snack. But many people have “hypoglycemia unawareness.” Perhaps because frequent lows have dulled sensation, they don’t notice the symptoms of low blood glucose, sometimes until very late. By the time they’re aware, their brain isn’t working well enough to remember what to do.

Hypoglycemia awareness can be improved by training called “Blood Glucose Awareness Training,” or BGAT, which you can read about here.

According to Mayo Clinic experts Nancy Klobassa Davidson, RN, and Peggy Moreland, RN, awareness can also be regained by strictly avoiding hypoglycemia for several weeks to months.

If lows are a serious problem for you, Davidson and Moreland also recommend the following:

• Aim for a higher blood glucose target

• Try to more accurately count carbohydrates

• Be very careful about taking extra insulin

• Check your blood glucose and adjust your insulin dose more frequently

• Consider a personal continuous glucose monitor (CGM) with an alarm that goes off when your glucose gets too low

• Consider a service dog that can recognize low blood glucose

I would also recommend trying to reduce insulin and get off sulfonylureas or meglitinides entirely. This would require consulting with your doctor and lowering carb intakes. But possibly your drugs can be replaced with one of the new incretin drugs, such as Byetta (exenatide) or Victoza (liraglutide). These work to increase insulin secretion, but turn off when there’s no glucose, so they don’t have the risk of lows. They are expensive, though.

Sometimes a family member will notice symptoms, or think they do. This situation can cause family conflict, if a person with diabetes perceives that their feelings and ideas are being discounted as low blood glucose reactions. It’s really valuable for couples to work out a plan to remind a person to check his glucose levels without hurting his feelings or ignoring his valid concerns.

What do you do to prevent lows and cope with them? How do they affect your life and the people around you? What advice do you have for the rest of us?



Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.